Alert archive / Texas / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 14, NWS Midland/Odessa, TX

May 20, 2014Pecos County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 20, 2014, 5:28 PM CDT for Pecos County, Texas. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 20, 2014, 5:28 PM CDT (22:28 UTC)
Expired
May 20, 2014, 6:30 PM CDT
In force
62 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon

County Pecos County, TX

The radar

The Midland/Odessa radar (KMAF), 131 km from the middle of the area, began a volume at 22:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.5 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-667 J/kg
Mixed-layer LCL
1702 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

059 
WUUS54 KMAF 202228
SVRMAF
TXC371-202330-
/O.NEW.KMAF.SV.W.0014.140520T2228Z-140520T2330Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT TUE MAY 20 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL PECOS COUNTY IN SOUTHWEST TEXAS...

* UNTIL 630 PM CDT

* AT 526 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BELDING...OR 12 MILES SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST
  AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT THE FOLLOWING LOCATIONS...
  FORT STOCKTON...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER...IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3115 10283 3093 10258 3062 10299 3076 10316
TIME...MOT...LOC 2228Z 226DEG 20KT 3076 10301

$$
2 follow-up statements
527 
WWUS54 KMAF 202249
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
549 PM CDT TUE MAY 20 2014

TXC371-202330-
/O.CON.KMAF.SV.W.0014.000000T0000Z-140520T2330Z/
PECOS-
549 PM CDT TUE MAY 20 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR CENTRAL PECOS COUNTY...

AT 543 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS CONTINUED TO
DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED ABOUT 6 MILES SOUTHWEST OF FORT STOCKTON...MOVING NORTHEAST
AT 20 MPH. THIS STORM IS CROSSING US 385...MOTORISTS TRAVELING ON 
THIS ROAD SHOULD BE CAUTIOUS OF SEVERE WEATHER.

SOME LOCATIONS AFFECTED BY THE SEVERE THUNDERSTORM INCLUDE...FORT
STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS... DEADLY CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. REMEMBER... IF YOU CAN
HEAR THUNDER... YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. SEEK
SAFE SHELTER NOW.

&&

LAT...LON 3115 10283 3093 10258 3062 10299 3076 10316
TIME...MOT...LOC 2247Z 226DEG 20KT 3083 10292

$$
528 
WWUS54 KMAF 202309
SVSMAF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
609 PM CDT TUE MAY 20 2014

TXC371-202319-
/O.CAN.KMAF.SV.W.0014.000000T0000Z-140520T2330Z/
PECOS-
609 PM CDT TUE MAY 20 2014

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL PECOS COUNTY IS
CANCELLED...

AT 609 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE SEVERE THUNDERSTORM WARNING HAD WEAKENED.
THEREFORE THE SEVERE THUNDERSTORM WARNING IS CANCELLED.

LAT...LON 3115 10283 3093 10258 3062 10299 3076 10316
TIME...MOT...LOC 2309Z 226DEG 20KT 3088 10287

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 2:46 PM CDT, 2 hours 42 minutes earlier.

Area forecast discussion, May 20, 2:46 PM CDT, 2 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT Tue May 20 2014

.DISCUSSION...
Upper level low pressure area along the California coast will be
the main weather influence this forecast package as it slowly
moves east toward the forecast area. The chance for thunderstorms
will increase to chance category most areas by Thursday and Friday
as the upper low digs southeast toward northern Mexico and
shortwaves from Mexico impinge on the area increasing large scale
lift. Moisture should become adequate these periods as the upper
low develops a surface low over extreme west Texas and low level
moisture from the Gulf of Mexico advects northwestward. A few
storms should become severe these days due to capes projected to
be 1000-2000 j/kg and 0 to 6 kilometer shear increasing to 25 to
40 knots. Locally heavy rainfall will also be possible.

By Saturday and Sunday the upper level storm system is forecast
to track slowly northeastward toward the central Rockies. This
should allow the dryline to move further east toward the west
Texas/eastern New Mexico border. In turn the chance for thunderstorms
will shift slowly eastward to include only west Texas by Sunday.
Severe storms will continue to be possible with increasing winds
aloft and significant instability. By next Monday and Tuesday the
upper low is forecast to be passing by to the north and westerly
flow aloft should push the better chance of precipitation to the
northeast of the forecast area. High temperatures will also become
above normal by next Monday and Tuesday due to this shift.

&&

.FIRE WEATHER...
Will continue the Red flag Warning for the Guadalupe Mountains
through early this evening. Winds are increasing due to the
surface lee low/trough intensifying across northeast New Mexico
and rh/s are already below 10 percent. Conditions will improve
this evening as the lee trough/low weakens again despite dry
conditions continuing overnight. More dry conditions are expected
Wednesday in the Guadalupe Mountains and southeast New Mexico
plains but widespread 20 foot winds of 20 mph are not expected
at this time. Fire weather concerns will continue to ease
Thursday and Friday due to an upper low approaching and
drawing increasing low level moisture from the the southeast.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 68  91  66  84  /   0  20  20  30
BIG SPRING TX              65  91  67  83  /   0  10  10  10
CARLSBAD NM                60  94  60  88  /   0  20  20  20
DRYDEN TX                  69  89  70  86  /   0  10  10  20
FORT STOCKTON TX           67  93  67  87  /  10  20  20  30
GUADALUPE PASS TX          66  88  64  83  /   0  10  10  20
HOBBS NM                   57  90  60  84  /  10  20  20  30
MARFA TX                   52  88  52  80  /  10  20  20  30
MIDLAND INTL AIRPORT TX    66  90  66  85  /   0  10  10  30
ODESSA TX                  69  90  66  86  /   0  20  20  30
WINK TX                    70  94  68  89  /  10  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains NP/Lincoln NF/LNZ.

TX...RED FLAG WARNING until 6 PM MDT this evening FOR THE FOLLOWING
     ZONES... Guadalupe Mountains.

&&

99/12
Hazardous weather outlook, May 20, 2:02 PM CDT, 3 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
202 PM CDT TUE MAY 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
202 PM CDT TUE MAY 20 2014 /102 PM MDT TUE MAY 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

BREEZY SOUTHWEST WINDS...COMBINED WITH VERY LOW RELATIVE HUMIDITY AND
EXTREME FIRE DANGER...HAVE RESULT IN CRITICAL FIRE WEATHER CONDITIONS
ACROSS THE GUADALUPE MOUNTAINS THIS AFTERNOON.  A RED FLAG WARNING
IS IN EFFECT.

ISOLATED THUNDERSTORMS WILL BE POSSIBLE IN THE DAVIS MOUNTAINS AND
VICINITY THIS AFTERNOON AND EVENING.  ANY STORMS THAT DO DEVELOP
WILL BE ACCOMPANIED BY FREQUENT LIGHTNING...SMALL HAIL...AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

CHANCES OF THUNDERSTORMS WILL INCREASE BEGINNING WEDNESDAY...AND CONTINUE
THROUGH SUNDAY NIGHT.  STRONG TO SEVERE STORMS WILL BE POSSIBLE EACH
DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

44

In the hours before

Special weather statement, May 20, 4:06 PM CDT, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
406 PM CDT TUE MAY 20 2014

TXZ075-202130-
PECOS-
406 PM CDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 430 PM CDT...

AT 405 PM CDT A STRONG THUNDERSTORM WAS LOCATED 10 MILES SOUTH OF
BELDING BETWEEN US 67 AND US 385...MOVING NORTHEAST AT 10 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... SMALL HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3092 10312 3075 10278 3056 10304 3063 10320
TIME...MOT...LOC 2105Z 213DEG 9KT 3066 10308
Special weather statement, May 20, 4:59 PM CDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
459 PM CDT TUE MAY 20 2014

TXZ075-202230-
PECOS-
459 PM CDT TUE MAY 20 2014

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
CENTRAL PECOS COUNTY UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS LOCATED 8 MILES SOUTHWEST OF BELDING AT 459
PM CDT...MOVING NORTHEAST AT 20 MPH. THIS STORM MAY IMPACT FORT STOCKTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3102 10304 3097 10284 3085 10270 3055 10307
      3064 10325
TIME...MOT...LOC 2159Z 218DEG 16KT 3071 10310

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 4:37 AM CDTRed Flag WarningMAF14 hr
May 20, 4:06 PM CDTSpecial Weather StatementMAFPecos24 min
May 20, 4:59 PM CDTSpecial Weather StatementMAFPecos31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.